Kansas, 2005

Heavy Rain in Kansas, September 7, 2005

September 7, 2005 · NWS DDC · 4 events in 1 county or zone

4 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 7, 2:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 7, 2:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT WED SEP 7 2005

.DISCUSSION...

DAYS 1-2...
RADAR LOOPS SHOW AN MCS SLOWLY WORKING ITS WAY SOUTHEAST OVER THE
SOUTHERN PART OF THE CWA EARLY THIS MORNING.  THIS COMPLEX APPEARS
TO HAVE FORMED AN MCV WHICH IS TRACKING EAST ALONG THE OK BORDER.
CURRENT EXTRAPOLATION WOULD HAVE IT OVER THE SOUTHEAST PART OF THE
CWA AROUND 12Z.  SATELLITE LOOP SHOWS CLOUD TOPS WARMING BUT THINK
THERE WILL BE SOME LINGERING PRECIP IN THE SOUTHEAST AND HAVE
UPDATED POPS TO REFLECT THIS.  ANOTHER WEAK IMPULSE IN EASTERN
COLORADO SUSTAINING SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
WILL KEEP SOME SLIGHT CHANCE POPS OVER THE NORTHERN PART OF THE CWA
DURING THE MORNING HOURS FOR THIS AS WELL.

NAM AND GFS SHOW THE UPPER LEVEL RIDGE STARTING TO BUILD OVER THE
CENTRAL PLAINS TODAY AS THE UPPER LEVEL JET AXIS BEGINS TO SHIFT
NORTH.  AXIS OF GREATEST INSTABILITY ALONG THE LEE SIDE TROUGH
CONTINUING OVER THE HIGH PLAINS BUT IS FORECAST TO BE FARTHER NORTH
THAN PAST FEW DAYS.  WOULD EXPECT TO SEE A REPEAT OF THUNDERSTORM
DEVELOPMENT AGAIN THIS AFTERNOON.  MODEL QPF SIGNALS ARE NOT
QUITE AS STRONG AS YESTERDAY AND WITH STRONGER MID/UPPER LEVEL FLOW
SHIFTING NORTH, THINK THIS IS REASONABLE.  HAVE BASICALLY KEPT THE
POPS FROM THE PREVIOUS SHIFT INTACT EXCEPT FOR BRINGING SLIGHT CHC
POPS A LITTLE FARTHER SOUTH.

UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THURSDAY.  CHANCES FOR
THUNDERSTORMS WILL CONTINUE TO DECREASE AND AS THICKNESS VALUES
INCREASE, SHOULD SEE DAYTIME HIGHS ONCE AGAIN UP AROUND THE 90
DEGREE MARK.

DAYS 3-7...
MODELS CONTINUE TO AGREE ON A DEEPENING TROUGH IN THE WESTERN CONUS
WITH AN AMPLIFYING RIDGE DOWNSTREAM OVER THE SOUTHEAST US. PRECIP
CHANCES WILL BE MINIMAL THRU THE PERIOD AND HIGHS WILL BE PRIMARILY
NEAR OR ABOVE 90. MODELS, NAMELY THE ECMWF AND GFS, TRY TO BRING THE
TROUGH AND ASSOCIATED COLD FRONT FARTHER EAST INTO THE PLAINS BY
TUESDAY. AM NOT CONFIDENT IN THIS TIMING SINCE THE MODELS HAVE BEEN
CONSISTENTLY SLOWING THIS DOWN FOR THE PAST FEW DAYS. WILL SHOW SOME
COOLING BY DAY 8 AND INSERT SOME SILENT POPS FOR NOW TO COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  65  90  64 /  20  20   0  10
GCK  86  64  90  62 /  20  20   0  10
EHA  80  63  88  62 /  20  10   0  10
LBL  84  65  88  62 /  20   0   0  10
HYS  85  65  92  64 /  20  30   0  10
P28  88  66  91  66 /  30   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

GERARD/LACY
Hazardous weather outlook, Sep 7, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED SEP 7 2005

KSZ030-031-043>046-061>066-074>081-084>090-081000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
September 7, 6:00 AM CST
Where
Grant County, 11 mi SW of Ulysses
Measured
750
Reported by
GENERAL PUBLIC
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

This 7.50 inches of rain fell in less than 24 hours with the majority falling in 3 hours.

Heavy Rain, Grant

When
September 7, 6:00 AM CST
Where
Grant County, 9 mi SW of Ulysses
Measured
500
Reported by
GENERAL PUBLIC
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Most of the 5.00 inches fell in a 3 hour period.

Heavy Rain, Grant

When
September 7, 6:00 AM CST
Where
Grant County, 8 mi WSW of Ulysses
Measured
425
Reported by
GENERAL PUBLIC
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Most of the 4.25 inches of rain fell in a 3 hour period during the evening of 9/6/05.

Heavy Rain, Grant

When
September 7, 6:00 AM CST
Where
Grant County, 10 mi SSW of Ulysses
Measured
430
Reported by
GENERAL PUBLIC
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Most of the 4.30 inches of rain fell in a 3 hour period during the evening of 9/6/05.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474657, 5474658, 5474659, 5474660.